Alert archive / Iowa / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 3, NWS Des Moines, IA

February 28, 2017Mahaska County, Iowa

NWS Des Moines, IA issued this severe thunderstorm warning at Feb 28, 2017, 4:45 PM CST for Mahaska County, Iowa. It was in force for 15 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Feb 28, 2017, 4:45 PM CST (22:45 UTC)
Expired
Feb 28, 2017, 5:00 PM CST
In force
15 min
Issued by
NWS Des Moines, IA
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

County Mahaska County, IA

The radar

The Des Moines radar (KDMX), 107 km from the middle of the area, began a volume at 22:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 10.8 hours before the alert went out and 173 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 2017-02-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 30 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 2017-02-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 223 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
30 J/kg
Mixed-layer CIN
-241 J/kg
Mixed-layer LCL
771 m above ground
0-6 km bulk shear
80 kt
0-1 km storm-relative helicity
223 m²/s²
0-3 km storm-relative helicity
294 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted.

085 
WUUS53 KDMX 282245
SVRDMX
IAC123-282300-
/O.NEW.KDMX.SV.W.0003.170228T2245Z-170228T2300Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Des Moines IA
445 PM CST TUE FEB 28 2017

The National Weather Service in Des Moines  has issued a

* Severe Thunderstorm Warning for...
  Northeastern Mahaska County in south central Iowa...

* Until 500 PM CST.

* At 444 PM CST, a severe thunderstorm was located over Oskaloosa,
  moving east at 40 mph.

  HAZARD...Quarter size hail. 

  SOURCE...Trained weather spotters. 

  IMPACT...Damage to vehicles is expected. 

* Locations impacted include...
  Oskaloosa, University Park, Rose Hill, Keomah Village and Lake
  Keomah State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4127 9262 4140 9265 4147 9241 4130 9241
TIME...MOT...LOC 2244Z 252DEG 36KT 4130 9259 

HAIL...1.00IN
WIND...<50MPH
 
$$

Kotenberg
2 follow-up statements
158 
WWUS53 KDMX 282252
SVSDMX

Severe Weather Statement
National Weather Service Des Moines IA
452 PM CST TUE FEB 28 2017

IAC123-282300-
/O.CON.KDMX.SV.W.0003.000000T0000Z-170228T2300Z/
Mahaska IA-
452 PM CST TUE FEB 28 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 500 PM CST
FOR NORTHEASTERN MAHASKA COUNTY...

At 452 PM CST, a severe thunderstorm was located 8 miles west of
Delta, or 8 miles east of Oskaloosa, moving east at 40 mph.

HAZARD...Quarter size hail. 

SOURCE...Trained weather spotters. 

IMPACT...Damage to vehicles is expected. 

Locations impacted include...
Rose Hill, Keomah Village and Lake Keomah State Park. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4128 9254 4143 9255 4147 9241 4130 9241
TIME...MOT...LOC 2252Z 252DEG 36KT 4133 9249 

HAIL...1.00IN
WIND...<50MPH
 
$$

Kotenberg
577 
WWUS53 KDMX 282256
SVSDMX

Severe Weather Statement
National Weather Service Des Moines IA
456 PM CST TUE FEB 28 2017

IAC123-282306-
/O.EXP.KDMX.SV.W.0003.000000T0000Z-170228T2300Z/
Mahaska IA-
456 PM CST TUE FEB 28 2017

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN MAHASKA COUNTY
WILL EXPIRE AT 500 PM CST...
        
The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore, the warning will
be allowed to expire.

LAT...LON 4128 9254 4143 9255 4147 9241 4130 9241
TIME...MOT...LOC 2256Z 252DEG 36KT 4134 9245 

$$

Kotenberg

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 28, 3:24 PM CST, 1 hour 21 minutes earlier.

Area forecast discussion, Feb 28, 3:24 PM CST, 1 hour 21 minutes before
Area Forecast Discussion
National Weather Service Des Moines IA
324 PM CST Tue Feb 28 2017

.SHORT TERM.../Tonight through Wednesday/
Issued at 323 PM CST Tue Feb 28 2017

Confidence:  Medium to High.

Several impacts to consider over the next 24 hours. Though front
continues to mover into southeast Iowa now...still a brief
opportunity for thunderstorms this afternoon/early evening over the
east/southeast in area of best instability. The window will be short
lived with only a 2-3 hour at most opportunity for any stronger
storms. With unidirectional shear...wind or hail most likely though
0-3km SRH and sfc to 2km sfc relative flow would promote some
turning in the lowest layers.  With southeast areas currently
relegated to marginal/slight...best dynamics now expected to
translate southeast and out of the area. By mid to late evening the
instability will wane with rain developing with the approach of the
main H500 shortwave. Eventually colder air will drive the
precipitation to mix and change to snow overnight with the best
precipitation production over the north from northern Iowa to
southern MN/WI. Models continue to differ on axis of maximum qpf and
overall amounts...but conservatively 1 to 2 inches of snow still
looks likely over the far northeast...north of highway 20. Recent
warm ground temperatures and highs in the 40s and 50s over some
of the region will initially help to melt some of the snow. Once
the system passes southeast on Wednesday northwest winds will
increase with sustained 20 to 25 gusting to 30 to 35 mph during
the daytime hours. Colder air will return with highs back in the
30s to 40s over the region. The light rain/snow will be ending in
the afternoon hours.

.LONG TERM.../Wednesday night through Tuesday/
Issued at 323 PM CST Tue Feb 28 2017

Main concern initially in the longer term will be system passing
through the state on Thursday. Upper system is forecast to race
southeast through the state during the day with attendant surface
low exiting the area by early afternoon. Will see a tight pressure
gradient on the backside with deep mixing suggested by soundings
on all models. Have accordingly raised winds on Thursday although
it may not be enough given the strength of the winds aloft. This
will likely be a wind advisory type of event with strong gusts by
afternoon up to 50 mph. Will also see the potential for convective
snow showers in the northern third or so of the forecast area with
low level saturation and some weak instability. While overall snow
amounts may not be much, the combination of stronger winds and
snow showers may produce brief periods of poor visibilities during
the afternoon.

Surface ridging will slide through the state on Thursday night
with warm advection increasing on Friday. This will continue into
the weekend as broad upper ridging moves into the central United
States. Temperatures will climb daily with readings into the 60s
for most locations by Sunday once again. Models diverge somewhat
after this point with GFS keeping bulk of system early next week
north of the state and the Euro a bit farther south. In either
case, the threat of precipitation is limited as most lift and deep
saturation remain north and east of Iowa. Temperatures will
continue their run of above normal readings into next week as
well.

&&

.AVIATION.../For the 18Z TAFS through 18Z Wednesday afternoon/
Issued at 1153 AM CST Tue Feb 28 2017

Plenty of considerations this period. Southeast expected to see
convection this afternoon between 20-01z mainly for KOTM. With low
moving out tonight...northwest flow increases overnight with rain
increasing and CIGS lowering to LIFR/IFR most areas through 09z.
Light rain likely to change over to -SN with some lower visby aft
09z northeast at KALO and KMCW. Confidence remains limited on how
low to drop visby northeast...though period of light snow and
wind should result in MVFR possible IFR vsby for a period early
Tuesday 12-18z. Northwest winds remain 16G26kt or higher aft 12z
as well. /rev

&&

.DMX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SHORT TERM...REV
LONG TERM...Cogil
AVIATION...REV
Hazardous weather outlook, Feb 28, 3:41 PM CST, 1 hour 4 minutes before
Hazardous Weather Outlook
National Weather Service Des Moines IA
341 PM CST Tue Feb 28 2017

IAZ004>007-015>017-023>028-033>039-044>050-057>061-070>073-
081>083-092-093-011200-
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-
Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun-
Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene-
Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper-Cass-
Adair-Madison-Warren-Adams-Union-Clarke-Taylor-Ringgold-
341 PM CST Tue Feb 28 2017

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TONIGHT

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

Strong northwest winds are expected on Thursday. Sustained winds
approaching 30 mph with gusts to 45 mph appear likely by
afternoon.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

IAZ062-074-075-084>086-094>097-011200-
Poweshiek-Marion-Mahaska-Lucas-Monroe-Wapello-Decatur-Wayne-
Appanoose-Davis-
341 PM CST Tue Feb 28 2017

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TONIGHT

Scattered thunderstorms are possible through early evening. An
isolated severe storm with quarter sized hail may occur.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

Strong northwest winds are expected on Thursday. Sustained winds
approaching 30 mph with gusts to 45 mph appear likely by
afternoon.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed early this evening.

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 28, 4:01 PM CSTSevere Thunderstorm WarningDMXMahaska, Marion44 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.